Ten days after sertraline was discontinued the signs and symptoms of depression returned. The jaw clenching and teeth grinding were still present, albeit with less frequency and intensity. Fluoxetine 20 mg every morning and ibuprofen 200 mg tid with meals were prescribed. After three weeks of ibuprofen therapy the jaw pain resolved and ibuprofen was discontinued. Jaw clenching and teeth grinding were still present but did not intensify while the patient was on fluoxettardive dyskinesia secondary to neuroleptic agents can manifest as bruxism and result in severe destruction of tooth structure.
Due to excessive force exerted during teeth grinding, lack of treatment can result in various problems. These include tooth attrition, jaw pain, headache, decreased jaw opening range, sensitive teeth, mastication muscle pain and fatigue. Locking and cracking of the jaws can also occur. birth control pills
A MEDLINE search of English-language medical journals dated from 1992 to 1995 found no case report of bruxism involving SSRIs. However, upon communication with the local psychiatric hospital, four case reports were found. Ellison and Stanziani described foui female patients who developed-ine. There were no further complaints of jaw pain. The patient responded very well to fluoxetine and did not experience any other adverse effects.
A link between sertraline and bruxism is possible and appears to be rare incident. Two possible mechanisms are postulated. First, sertraline may merely increase the patient’s awareness of the symptoms through its effect on the depth of sleep. Second, sertraline may directly cause bruxism, possibly by creating an imbalance of the dopaminergic and serotonergic neurotransmitter system. Such theories require further investigation for confirmation. Decreasing the dose of sertraline, adding buspirone or switching to fluoxetine are a few of the possible options available in the management of sertraline-associated bruxism. Physicians and pharmacists should be aware of the possible association of bruxism caused by SSRIs.